Hail, Cattaraugus
- When
- June 23, 6:20 PM EST
- Where
- Cattaraugus County, Ashford
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.320, -78.600
Thunderstorms rolled across the western southern tier of New York during the late afternoon and evening hours. 75 inches in diameter in Ashford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms rolled across the western southern tier of New York during the late afternoon and evening hours. One of these thunderstorms produced hail measured to 1.75 inches in diameter in Ashford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 23, 5:50 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 650 PM EDT WED JUN 23 2010 .SYNOPSIS... A COLD FRONT WILL SLOWLY WORK ACROSS THE LOWER LAKES TONIGHT AND THURSDAY MORNING AND BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL BE STRONG. COOLER DRIER AIR WILL WORK IN BEHIND THE SYSTEM FOR LATER THURSDAY AND FRIDAY. THE WEEKEND SHOULD BE GENERALLY PLEASANT WITH ONLY A SMALL CHANCE OF SHOWERS WITH A WEAKENING FRONT LATE SATURDAY AND UPON ITS RETURN LATE SUNDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 645 PM...THUNDERSTORMS OVER WESTERNMOST NEW YORK HAVE INTENSIFIED AS SBCAPES OF 500-1000 J/KG AND SFC DEW POINTS IN THE UPPER 60S TO LOWER 70S HAVE ALLOWED FOR STRONG TO SEVERE STORMS TO DEVELOP. WHILE THE IMMEDIATE BUF/IAG METRO AREAS ARE OUT OF THE HIGHEST RISK AREA WITH THIS ROUND OF ACTIVITY...SITES ACROSS THE WESTERN SOUTHERN TIER AND GENESEE VALLEY WILL BE PRIME AREAS FOR STRONG TO SEVERE CONVECTION THROUGH 8 PM WITH THE FINGER LAKES POSSIBLY HAVING STRONG CONVECTION FROM ABOUT 730 TIL 9 PM. BEHIND THIS ACTIVITY...SEVERAL HOURS OF UNEVENTFUL WEATHER CAN BE EXPECTED. VIS SAT AND REGIONAL RADAR LOOPS SHOW MAINLY CLEAR SKIES BACK ACROSS SRNMOST ONTARIO AND SE LOWER MICHIGAN. THIS AREA OF FAIR WEATHER WILL MOVE THROUGH IN THE WAKE OF THE CURRENT CONVECTION... THEN THE MAIN CONVECTIVE EVENT OF THE NIGHT WILL MOVE IN AFTER ABOUT 11 PM IN THE FAR WEST AND AFTER 1 PM FOR THE FINGER LAKES EAST. WE STILL ARE CONCERNED FOR POSSIBLE SVR WX WITH HIS LATER ACTIVITY WITH EXCESSIVE RAINS POSSIBLE AS WELL. A LOW LEVEL JET WILL STRENGTHEN AND A NEW SHORT WAVE WILL APPROACH. THIS WOULD ADVECT ENE RIGHT UP ACROSS OUR AREA SO TRAINING CELLS WILL BE POSSIBLE. EXACT LOCATION IN DOUBT THOUGH...BUT TIMING FOR GREATEST RISK APPEARS TO BE IN 04Z-09Z TIME FRAME...WILL MONITOR CLOSELY AND INCLUDE IN HWO. THURSDAY WILL START WITH SHOWERS AND LINGERING STORMS...PERHAPS AN EXITING MCS...ACTUALLY COLD FRONT DOES NOT CROSS UNTIL MIDDAY/EARLY AFTERNOON SO STILL THE THREAT FOR SOME LIMITED REDEVELOPMENT INTO THE EARLY AFTERNOON AS WELL...TAPERED POPS BACK FROM NORTHWEST SOUTHEAST DURING THE DAY. SKIES SHOULD CLEAR SOMEWHAT LATER IN DAY...ESP WEST. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... NICE BREAK DURING THIS PERIOD AS RIDGE OF HIGH PRESSURE CRESTS OVER THE REGION. FAIR WX AND SEASONABLE TEMPS WITH 850 MB TEMPS OF 10-12C SUPPORTING U70S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MODEL CONSENSUS ON SATURDAY IS TO DIVE A WEAK SHORT WAVE ACROSS THE EASTERN GREAT LAKES AND BRING A WEAK COLD FRONT THROUGH THE REGION AT THE SURFACE FROM NORTH TO SOUTH. WITH MOISTURE STILL SOMEWHAT LIMITED WILL NOT GO ANYTHING HIGHER THAN CHANCE POPS AT THIS TIME. AS THE FRONT DROPS SOUTHWARD AND SURFACE HIGH PRESSURE AND DRIER AIR BUILDS IN FROM THE NORTH EXPECT A SHORT LIVE CLEARING FOR SATURDAY EVENING. MODELS DROP THIS FRONTAL BOUNDARY JUST TO THE SOUTH OF THE REGION ON SUNDAY WITH SFC HIGH PRESSURE AT THE SURFACE. MUCH OF SUNDAY WILL REMAIN DRY...EXCEPT CLOSE TO THE FRONTAL BOUNDARY ACROSS SOUTHERN PORTIONS OF NEW YORK STATE WHERE A SLIGHT CHANCE FOR A SHOWER WILL PERSIST. A MUCH STRONGER STORM WILL ORGANIZE IN THE PLAINS SUNDAY AND MONDAY. THIS SYSTEM WILL BRING A WARM FRONT BACK ACROSS THE REGION MONDAY WITH RAIN AND ISOLATED THUNDERSTORMS. A BIT OF A PATTERN CHANGE ON TUESDAY AS THE MEAN LONG WAVE PATTERN PRODUCES A RIDGE ACROSS THE ROCKIES AND PLAINS...AND A TROUGH ACROSS THE NORTHEAST. COOLER TEMPERATURES FOR TUESDAY AND WEDNESDAY WITH A RETURN TO SUNSHINE. THE BEST PLACE FOR SHOWERS TUESDAY AND WEDNESDAY WILL BE ACROSS THE NORTH COUNTRY...CLOSER TO THE UPPER LEVEL LOW WHERE A FEW INSTABILITY SHOWERS IN THE AFTERNOON WILL BE POSSIBLE. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... EXPECT VFR CONDITIONS TO PREVAIL INTO THIS EVENING WITH WEAK RIDGING IN PLACE SURFACE AND ALOFT. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP THIS EVENING UPSTREAM OVER NRN INDIANA/NW OHIO AND ROLL NORTHEAST INTO OUR REGION LATER THIS EVENING AND OVERNIGHT. INCLUDED A VCTS DESIGNATOR FROM ABOUT 03Z-08Z AT THE WESTERN TERMINALS AND A BIT LATER AT KART. SITUATION WILL BE MONITORED. COLD FRONT CROSSES THE REGION TOWARD THE END OF THE TAF CYCLE...IN 13Z TO 17Z TIME FRAME WITH A WIND SHIFT TO WNW. CIGS WILL LOWER TO MVFR WITH THE FROPA. OUTLOOK... THURSDAY...MVFR IMPROVING TO VFR. FRIDAY AND SATURDAY...VFR. SUNDAY...MAINLY VFR WITH A CHANCE OF SHWRS/TSTMS. && .MARINE... WINDS WILL REMAIN RELATIVELY LIGHT THROUGH THIS EVENING AT LESS THAN 15 KNOTS. AN AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL LAKES THIS EVENING THEN TO SOUTHERN QUEBEC BY THURSDAY MORNING. THIS WILL BRING INCREASING SOUTHWEST WINDS LATE TONIGHT VEERING TO MORE WESTERLY ON THURSDAY. WINDS AND WAVES SHOULD REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA BY LATE TONIGHT ON LAKE ERIE AND THURSDAY ON LAKE ONTARIO. WINDS AND WAVES WILL DIMINISH THURSDAY NIGHT AS HIGH PRESSURE BUILDS BACK INTO THE REGION. WINDS SHOULD BE LIGHTER THIS WEEKEND. REMEMBER...WINDS AND WAVES CAN BE HIGHER IN AND NEAR ANY THUNDERSTORMS LATER TONIGHT AND EARLY THURSDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...RSH/SFM SHORT TERM...SFM LONG TERM...THOMAS AVIATION...SFM MARINE...SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 325 PM EDT WED JUN 23 2010 NYZ001>004-010>014-019>021-085-240945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING- LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 325 PM EDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS THE CENTRAL GREAT LAKES EARLY THIS EVENING...THEN MOVE EAST INTO WESTERN NEW YORK BY LATE EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY RISK BEING DAMAGING WINDS...WITH A SECONDARY LESSER RISK OF LARGE HAIL AND PERHAPS AN ISOLATED TORNADO. IF THUNDERSTORMS ARE ABLE TO MERGE INTO A LINE...THEY MAY PRODUCE WIDESPREAD WIND DAMAGE ACROSS PORTIONS OF WESTERN NEW YORK. SOME OF THESE STORMS MAY ALSO PRODUCE TORRENTIAL RAINFALL WHICH MAY RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. IF SEVERAL STORMS ARE ABLE TO TRAIN OVER THE SAME AREA...SOME LOCALIZED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ005>008-240945- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 325 PM EDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION TONIGHT...WITH THE BEST CHANCES AFTER MIDNIGHT. THESE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAINFALL. A FEW STORMS MAY BE STRONG ENOUGH TO PRODUCE LOCALIZED DAMAGING WINDS. HEAVY RAINFALL MAY PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. IF SEVERAL STORMS ARE ABLE TO TRAIN OVER THE SAME AREA...SOME LOCALIZED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 325 PM EDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS THE CENTRAL GREAT LAKES LATE THIS AFTERNOON...THEN MOVE EAST INTO LAKE ERIE AND LAKE ONTARIO BY MID TO LATE EVENING. SOME OF THESE STORMS MAY PRODUCE STRONG WINDS AND LOCALLY HIGHER WAVES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SFM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
601 PM EDT WED JUN 23 2010
NYZ010>012-085-232300-
ERIE NY-GENESEE NY-WYOMING NY-
601 PM EDT WED JUN 23 2010
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM CAPABLE OF PRODUCING FREQUENT LIGHTNING...
POSSIBLE WIND GUSTS UP TO 45 MPH AND POSSIBLY SOME SMALL HAIL.
THIS STORM WAS LOCATED 15 MILES NORTHWEST OF DERBY...AND MOVING
EAST AT 45 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
LACKAWANNA AND BUFFALO
WEST SENECA
DEPEW AND CHEEKTOWAGA
LANCASTER AND EAST AURORA
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4271 7905 4275 7892 4279 7887 4285 7887
4291 7892 4295 7893 4295 7895 4298 7899
4310 7823 4271 7814 4267 7906
TJPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 631 PM EDT WED JUN 23 2010 NYZ012-019>021-085-232330- ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY- 631 PM EDT WED JUN 23 2010 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 10 MILES WEST OF GOWANDA...AND MOVING EAST AT 35 MPH. THE STORM WILL BE ACCOMPANIED BY VERY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND POSSIBLE WIND GUSTS UP TO 40 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... SOUTH DAYTON PERRYSBURG GOWANDA AND COLLINS OTTO ASHFORD HOLLOW AND SPRINGVILLE EAST CONCORD LIME LAKE-MACHIAS AND MACHIAS ARCADE AND FRANKLINVILLE THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4257 7822 4230 7822 4235 7924 4253 7925 TJP
The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242342.